ORANGE, Calif. (KABC) -- A young woman is in intensive care after having an allergic reaction to her friend's medication that has caused her body to burn from the inside out.
"Heartbreaking, just unreal. Just watching your daughter burn in front of you, literally burn in front of you," said Laura Corona, the mother of 19-year-old Yaasmeen Castanada.
Covered in bandages, Castanada fights for her life in the burn ward at UC Irvine Medical Center.
The Cal State L.A. sophomore suffered a life-threatening allergic reaction called Stevens-Johnson Syndrome.
"It can be considered a burn from the inside out because of mucosal involvement," said dermatologist Dr. Lawrence Matt.
The teen took the medication on Thanksgiving because she had been sick. Less than 24 hours later, she was hospitalized and on a ventilator, her body breaking out in massive blisters as if she had been burned from head to toe.
Corona says her daughter took the medication believing it would make her better, completely unaware it would be toxic to her body. She is warning others to be aware of the danger.
"First of all, don't share medication, don't give someone else your medication, don't offer medication," she said. "Another thing also, go get yourself checked out and your kids checked out, because you don't know what you're allergic to. You don't."
The 19 year old, who has a 4-month-old daughter, is studying civil engineering. The family is devastated her life has taken such a dramatic turn.
Corona has just one wish for her daughter this Christmas.
"For her not to suffer. That's all I want," she said.
Castanada faces a long road to recovery, including extensive rehab. The family has set up a GoFundMe account. You can donate here: www.gofundme.com/YaasmeenCastanada
CSULA student hospitalized after allergic reaction to friend's medication
More TOP STORIES News